Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 4, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 6, 1997, 10:16 AM EDT for Luzerne County, Wyoming County, Pennsylvania. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1997, 10:16 AM EDT (14:16 UTC)
- Expired
- May 6, 1997, 11:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Luzerne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 10:30 AM EDT | Thunderstorm Wind | Tunkhannock, PA | A different part of the squall line that was also responsible for wind damage in Bradford county caused isolated damage in central Wyoming county. Trees and power lines were downed in Tunkhannock around 1030 am EDT. |
| May 6, 10:40 AM EDT | Thunderstorm Wind | East Berwick, PA | A line of severe thunderstorms responsible for producing wind damage in Bradford and Wyoming counties ripped through the northern half of Luzerne county between 1030 and 1100 am EDT. Numerous large trees and wires were downed in East Berwick and Salem townshi |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 9:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 2.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 061415 RRA SVRBGM PAC079-131-061515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1016 AM EDT TUE MAY 6 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST PENNSYLVANIA ...LUZERNE COUNTY...WYOMING COUNTY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ENTERING WESTERN WYOMING AND NORTHWESTERN LUZERNE COUNTIES FROM LACEVILLE TO EAST BERWICK. THESE STORMS ARE MOVING EAST AND WILL REACH SHICKSHINNY BY 1025 AM...TUNKHANNOCK AND NANTIKOKE AROUND 1040 AM...AND FACTORYVILLE AND WILKES-BARRE BY 1050 AM. THESE STORMS HAVE A HISTORY OF DOWNING TREES IN SULLIVAN AND LYCOMING COUNTIES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON TH$E LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. JSW/JC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:00 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 6, 9:00 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 900 AM EDT TUE MAY 6 1997 VSBL SAT PIX SHOW SC ALREADY FORMING FROM THE MOHAWK VLY S INTO THE SUSQ RGN ATTM. 12Z ALB RAOB DEPICTED SOME MOIST PRESENT NEAR 850 MB...AND THIS SHUD BE MORE THAN SUFFICIENT TO DVLP PLENTY MORE SC WITH COLD TEMPS UPSTAIRS (ABT -28C AT 500 MB). ALSO...A COUPLE OF MORE RIPPLES OF ENERGY SHUD ROTATE THRU THE FA THIS AFTN IN CYCLONIC FLOW JUDGING FROM LATEST WATER VAPOR LOOP. P/SNY STILL SEEMS OK FOR THE ERN HALF OF THE SRN TIER AS STG MAY SUN AND LRG SCALE DVM SHUD COUNTERACT CU FORMATION TO SOME XTENT. FOR THE CNTRL SRN TIER...WENT MORE OPTIMISTICALLY WITH REGARDS TO SKY COVER. BUF SNDG DEPICTED A SHALLOWER MOIST LYR BETWEEN 850 AND 750 MB...WHICH SHUD BE MIXED OUT MORE EASILY. ALSO...MESO-ETA AND RUC OUTPUT BOTH INDICATE THAT SLGT LL WAA TAKES PLACE ACRS WRN SXNS OF THE CWA DURG THE AFTN. PREVIOUSLY ADVERTISED MAX TEMPS LOOK PRETTY GOOD. ZNS OUT SHORTLY. .BGM...NONE. JUREWICZ
In the hours before
Special weather statement, May 6, 9:07 AM EDT, 1 hour 9 minutes before
NYZ056-045-044-057-046-055-062-PAZ038-044-047-048-039-040-043-061900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 907 AM EDT TUE MAY 06 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... TIOGA NY... SULLIVAN NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT. KUHL
Special weather statement, May 6, 9:09 AM EDT, 1 hour 7 minutes before
NYZ056-045-044-057-046-055-062-PAZ038-044-047-048-039-040-043-061900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 907 AM EDT TUE MAY 06 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... TIOGA NY... SULLIVAN NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT. KUHL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:11 AM EDT | Severe Thunderstorm Warning | BGM | Wayne | 64 min |
| May 6, 11:28 AM EDT | Severe Thunderstorm Warning | BGM | Pike | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.